Not a good day. My brother's back in the ICU. I've just returned from there. The crazy skin thing he's been having has gotten worse and finally today I insisted on taking him to the ER. I'm glad I did, because they say he's seriously dehydrated and has an as-yet unidentified infection. Basically, his skin is sloughing off even worse than it was. He's lost so much skin that it's leaving raw spots, splitting, bleeding and oozing. It's really horrible. He says he's not in any pain, but he's freezing. The ICU docs say that's because he's very much like a burn victim right now, and the loss of so many layers of skin make you feel like that. He's laying in bed shivering violently, even under heated blankets. He's also severely dehydrated. Even though he's been drinking water and gatorade like a fiend, losing the top layers of skin causes the moisture in your body to evaporate much faster. I think they said the dehydration can cause the crazy whole-body shivers he's been having, too. Both his arms are swollen now, but they don't seem to be too worried about that. I wonder if maybe it's part of the dehydration. I think it's weird that he's basically been living on Gatorade and Ensure for the last six weeks and yet hasn't lost a single pound. I think any weight he's "lost" has been retained as fluid. I imagine once the edema goes away, he'll find his weight drops.
He's in the ICU because the skin loss means he has little protection against everyday germs and bacteria. Plus, he just finished his first cycle of chemo on Friday, which supresses the immune system. And, with this unnamed infection his white cell count was up over 30,000 (normal is roughly 5k-10k), so they're giving him Vancomycin, their heavy-hitter antibiotic. His heart rate is also up really high, around 128, but he doesn't have a fever. They still don't know if the skin thing caused the infection, but it's most likely. He's got some spots that are pretty nasty. They're fairly certain the Dilantin (anti-seizure med) he was on before is what caused the skin thing.
The biggest thing they're worried about right now is that the skin thing doesn't become something called Stevens-Johnson Syndrome (SJS), which is a potentially life-threatening skin condition that is caused by reactions to certain drugs. I'm just so scared. I've been so worried about him because it's been like 6 weeks since the surgery and after the first week or two, he just hasn't been getting any better. Now we know why, but I wish I had insisted on taking him to the doctor or the ER sooner.
It's also scary because it's very reminiscent of when my mom got sick. She had surgery to remove the tumors but just never really recovered. She never even got well enough to start any chemo or radiation. And now I'm petrified that my brother is going down that same road.
You all have been so helpful and supportive that once again I'm going to ask...Please, please, if you can spare a minute, do whatever it is you can do to help him through this. Please ask anyone who knows me to help. Pray, cross your fingers, send good thoughts, stomp grapes, throw salt, rub a rabbit's foot, anything. We need all the good karma we can get. Thanks. ♥